A floer homology approach to traveling waves in reaction-diffusion equations on cylinders

Bente Bakker*, Jan Bouwe Van Den Berg, Rob Vandervorst

*Corresponding author for this work

Research output: Contribution to JournalArticleAcademicpeer-review


Traveling waves form a prominent feature in the dynamics of scalar reaction-diffusion equations on unbounded cylinders. The traveling waves can be identified with the bounded solutions of the (Formula Prtsented) Ω ⊂ R d is a bounded domain, Δ is the Laplacian on Ω, and B denotes Dirichlet, Neumann, or periodic boundary data. We develop a new homological invariant for the dynamics of the bounded solutions of the above elliptic PDE. Restrictions on the nonlinearity f are kept to a minimum; for instance, any nonlinearity exhibiting polynomial growth in u can be considered. In particular, the set of bounded solutions of the traveling wave PDE may not be uniformly bounded. Despite this, the homology is invariant under lower order (but not necessarily small) perturbations of the nonlinearity f, thus making the homology amenable for computation. Using the new invariant we derive lower bounds on the number of bounded solutions of our PDE, thus obtaining existence and multiplicity results for traveling wave solutions of reaction-diffusion equations on unbounded cylinders.

Original languageEnglish
Pages (from-to)2634-2706
Number of pages73
JournalSIAM Journal on Applied Dynamical Systems
Issue number4
Early online date15 Nov 2018
Publication statusPublished - Dec 2018



  • Floer homology
  • gradient-like structure
  • infinite dimensional dynamics
  • nonlocal equation
  • reaction-diffusion equations
  • strongly indefinite equation
  • traveling waves

Cite this